Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Diagnosed with Cerebral degeneration. Slurred speech and balance. Any treatment to slow down the progression of the disease?

User rating for this question
Answered by

Practicing since : 2002
Answered : 2397 Questions
Over the past 3 years am having problems with slurred speech & balance. Had a couple of MRI scans. My doctor tells me I have Celebral Degeneration. I'll be 80 next birthday. Any advice how I might slow down the progression of this problem?
Posted Mon, 21 May 2012 in Brain and Spine
Answered by Dr. Robert Galamaga 2 hours later
Hello and thanks for your query.
Your question isa very good one and I will work on providing some recommendations for you.

There is no "cure" that we kow of for this process. However., we can focus on trying to control it and minimizing progression with a few things. First of all it is critically important that you challenge your brain as much as possible. This includes daily exercise routines, stretching, yoga and meditation. This can also serve to improve your coordination as well.

In addition, it would be a good idea to take a daily multivitamin as well as calcium with vitamin D if you are not already doing so. Also, I would recommend an anti-oxidant such as Coenzyme Q10 taken once per day.

Lastly - your diet is important as well. Focus on a very well balanced diet with fresh vegetables, lean meats and fish as well.

Overall a comprehensive lifestyle adjustment may prove quite helpful for you in this setting to minimize the progression of this process and I am sure you will do well. Maintaining a positive attitue is very important as well.

I thank you again for the query. If I can be of addiitonal assistance please let me know. Otherwise please accept my response.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Diagnosed with Cerebral degeneration. Slurred speech and balance. Any treatment to slow down the progression of the disease? 11 hours later
Thank you kindly for your very prompt & helpful reply.
There is one other problem which I think may be related. My sleep has become very broken. After going to bed it could take an hour or two before I get to sleep. I will wake up 2 or 3 times during the night. Then I will finally wake in the very early hours of the morning. Do you think this is related to my problem? It commenced about 12 months ago. I do not want to start taking sleeping tablets.
Sincerely, XXXXXXX.
Answered by Dr. Robert Galamaga 3 hours later
Hello again and thanks for the followup.

I cannot say enough about the fact that disturbed sleep can have an enormously detrimental effect on daily function. We have to think a bit about why the sleep is disturbed.

Frankly, the most common cause of sleep disturbance is depression and anxiety. If you think this might be an issue for you, sometimes a short course of treatment with an anti-depressent may be a big help.

If you think this is not related to anxiety issues I have used Ambien very successfully in many of my patients to hlp restore a good night of sleep. A low dose of 5 mg at bedtime can help you fall asleep within 30 mins or so. The medication will wear off within 6 hours but if you can get at least 5 hours of true restful sleep this may have a huge impact on improving your quality of life.

Exercise again will help in the setting of insomnia. Other things I remind patients to do is - never watch TV in bed or use the aptop or do anything other than sleep when in the bed. This will train your brain to know that when you are in bed it is time to shut down and relax.

Thanks again for the query. Please let me know if there are any additional concerns.

All the best to you.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor